Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 23, 2021, 4:33 PM CDT. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2021, 4:33 PM CDT (21:33 UTC)
- Expired
- May 23, 2021, 5:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
The radar
The Midland/Odessa radar (KMAF), 183 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:58 PM CDT | HAIL 1 | 13 W Fort Stockton, TX | QUARTER AND NICKEL SIZE HAIL REPORTED 1 MILE NORTH OF I-10 MILE MARKER 245 WITH HEAVY RAIN AND STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 947 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094
WWUS84 KMAF 232133
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
433 PM CDT Sun May 23 2021
TXZ075-274-278-232215-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
433 PM CDT Sun May 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...NORTHERN
BREWSTER...SOUTHEASTERN REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES
UNTIL 515 PM CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Fort Stockton, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Firestone Test Track and Fort Stockton-Pecos County Airport.
This includes Interstate 10 between mile markers 220 and 256.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3078 10378 3078 10376 3079 10378 3116 10331
3108 10283 3056 10312 3073 10370 3074 10369
3075 10374 3074 10375 3075 10379
TIME...MOT...LOC 2132Z 280DEG 14KT 3100 10318
$$
24What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 23, 2:15 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 23, 2:15 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 215 PM CDT Sun May 23 2021 .DISCUSSION... Look for more storms today and much of the week ahead as a persistent, active weather pattern remains in place. A large scale, deep upper trough remains situated across the West, but will finally lift into the Plains today. As this happens, large- scale forcing will shift east into areas of rich low level moisture. We are towering CU along and west of the Pecos River currently with temperatures heating well into the 80's. Instability is increasing with CAPE values already around 2000 J/kg. We are lacking strong shear, but will likely still support some organization of convection as it forms off the dryline this afternoon. Similar to yesterday we will likely see a few severe storms capable of large hail and damaging winds. The highest coverage of storms today look to be west of the Permian Basin and into the higher terrain. Southwesterly flow aloft remains across the area into this week with periodic shortwaves enhancing lift along the dryline. While it is hard to time these waves until they get closer, it appears we will see at least some storms in our area everyday this week. Models are suggesting one of these waves to traverse the area Monday afternoon with the high coverage of storms for our region. A large Marginal risk for severe is already in place. On a good note, cooler mid level temperatures will keep highs generally below normal to start the week. As we head toward midweek, temperatures warm back to or slightly above normal for late May as storm coverage decreases. Another upper trough approaches the area late in the week with better rain chances and severe storms back in the forecast. If you have plans for the Memorial Day weekend it looks warm with a chance for storms almost anywhere. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 65 82 64 86 / 10 30 40 20 Carlsbad 63 87 60 93 / 30 50 30 10 Dryden 67 87 68 91 / 30 20 20 20 Fort Stockton 65 86 64 92 / 40 40 40 20 Guadalupe Pass 61 83 60 87 / 20 40 20 10 Hobbs 62 82 60 89 / 40 50 40 10 Marfa 54 85 53 88 / 60 50 40 20 Midland Intl Airport 65 84 64 89 / 20 40 40 20 Odessa 65 83 64 89 / 20 40 40 20 Wink 66 88 64 93 / 30 40 40 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 84/29
Hazardous weather outlook, May 23, 1:58 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CDT Sun May 23 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-241900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 158 PM CDT Sun May 23 2021 /1258 PM MDT Sun May 23 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening, particularly across Southeast New Mexico and portions of West Texas including the Trans Pecos, Davis Mountains, and Big Bend. Threats primarily include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms remain possible Monday and Tuesday. Any severe storms that do develop will be accompanied by large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 23, 3:08 PM CDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 308 PM CDT Sun May 23 2021 TXZ075-274-277-278-232100- Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX- Davis Mountains TX- 308 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 400 PM CDT... At 307 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Balmorhea Lake, or 25 miles northeast of Fort Davis, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Balmorhea Lake and Saragosa. This includes Interstate 10 between mile markers 211 and 232. LAT...LON 3070 10375 3091 10382 3115 10348 3084 10324 TIME...MOT...LOC 2007Z 242DEG 10KT 3086 10361 24
Special weather statement, May 23, 3:49 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 349 PM CDT Sun May 23 2021 TXZ075-274-232130- Pecos TX-Reeves County Plains TX- 349 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND SOUTHEASTERN REEVES COUNTIES UNTIL 430 PM CDT... At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 21 miles east of Saragosa, or 25 miles west of Fort Stockton, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Firestone Test Track and B F Goodrich Testing Track. This includes Interstate 10 between mile markers 229 and 252. LAT...LON 3075 10330 3115 10348 3129 10323 3085 10297 TIME...MOT...LOC 2049Z 242DEG 9KT 3101 10330 24
Special weather statement, May 23, 4:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
433 PM CDT Sun May 23 2021
TXZ075-274-278-232215-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
433 PM CDT Sun May 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...NORTHERN
BREWSTER...SOUTHEASTERN REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES
UNTIL 515 PM CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Fort Stockton, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Firestone Test Track and Fort Stockton-Pecos County Airport.
This includes Interstate 10 between mile markers 220 and 256.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3078 10378 3078 10376 3079 10378 3116 10331
3108 10283 3056 10312 3073 10370 3074 10369
3075 10374 3074 10375 3075 10379
TIME...MOT...LOC 2132Z 280DEG 14KT 3100 10318
24The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:08 PM CDT | Special Weather Statement | MAF | Reeves | 52 min |
| May 23, 3:49 PM CDT | Special Weather Statement | MAF | Pecos | 41 min |
| May 23, 4:52 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 38 min |
| May 23, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos | 45 min |
| May 23, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos | 46 min |
| May 23, 6:28 PM CDT | Special Weather Statement | MAF | Culberson | 47 min |
| May 23, 6:54 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Pecos, Reeves | 3 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.